Alert archive / Texas / Red Flag Warnings in 2012

Red Flag Warning 20, NWS Norman, OK

December 19, 20126 counties in Oklahoma; 8 counties in Texas

NWS Norman, OK issued this red flag warning at Dec 19, 2012, 3:49 AM CST for 6 counties in Oklahoma; 8 counties in Texas. It took effect at Dec 19, 2012, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 19, 2012, 3:49 AM CST (09:49 UTC)
In effect from
Dec 19, 2012, 12:00 PM CST
Expired
Dec 19, 2012, 6:00 PM CST
In force
6 hr
Issued by
NWS Norman, OK

Counties Comanche County, OK, Cotton County, OK, Greer County, OK, Harmon County, OK, Jackson County, OK, Tillman County, OK, Archer County, TX, Baylor County, TX, Clay County, TX, Foard County, TX, Hardeman County, TX, Knox County, TX, Wichita County, TX, Wilbarger County, TX

The radar

The Altus AFB radar (KFDR), 25 km from the middle of the area, began a volume at 09:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 9.8 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2012-12-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2012-12-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2453 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

094 
WWUS84 KOUN 190949
RFWOUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
349 AM CST WED DEC 19 2012

...CRITICAL FIRE WEATHER CONDITIONS WITH EXTREME FIRE BEHAVIOR
POSSIBLE WEDNESDAY AFTERNOON...

OKZ033-034-036-037-TXZ083>089-200000-
/O.UPG.KOUN.FW.A.0016.121219T1800Z-121220T0000Z/
/O.NEW.KOUN.FW.W.0020.121219T1800Z-121220T0000Z/
HARMON-GREER-JACKSON-TILLMAN-HARDEMAN-FOARD-WILBARGER-WICHITA-
KNOX-BAYLOR-ARCHER-
349 AM CST WED DEC 19 2012

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING FOR STRONG WINDS AND LOW HUMIDITY FOR SOUTHWEST
OKLAHOMA AND WESTERN NORTH TEXAS. 

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* WIND....SOUTHWEST 25 TO 30 MPH WITH GUSTS NEAR 45 MPH.

* HUMIDITY...18 TO 20 PERCENT.

* TEMPERATURE...68 TO 75 DEGREES.

* IMPACTS...CONDITIONS FAVORABLE FOR WILDFIRES ARE POSSIBLE. ANY
  FIRES THAT DEVELOP WILL SPREAD RAPIDLY AND WILL BE VERY
  DIFFICULT TO CONTAIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR FUTURE WEATHER FORECASTS AND INFORMATION.

&&


PRECAUTIONARY/PREPAREDNESS ACTIONS...

FIRES MAY START EASILY AND SPREAD RAPIDLY. REPORT SMOKE OR FIRE
TO YOUR LOCAL FIRE DEPARTMENT.

&&

$$

OKZ038-044-TXZ090-200000-
/O.NEW.KOUN.FW.W.0020.121219T1800Z-121220T0000Z/
COMANCHE-COTTON-CLAY-
349 AM CST WED DEC 19 2012

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING FOR STRONG WINDS AND LOW HUMIDITY FOR SOUTHWEST
OKLAHOMA AND WESTERN NORTH TEXAS. 

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING. 

* WIND....SOUTHWEST 20 TO 25 MPH WITH GUSTS NEAR 40 MPH.

* HUMIDITY...20 PERCENT.

* TEMPERATURE...70 TO 75 DEGREES.

* IMPACTS...CONDITIONS FAVORABLE FOR WILDFIRES ARE POSSIBLE. ANY
  FIRES THAT DEVELOP WILL SPREAD RAPIDLY AND WILL BE VERY
  DIFFICULT TO CONTAIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FIRES MAY START EASILY AND SPREAD RAPIDLY. REPORT SMOKE OR FIRE
TO YOUR LOCAL FIRE DEPARTMENT.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this red flag warning went out at Dec 19, 3:36 AM CST, 13 minutes earlier.

Area forecast discussion, Dec 19, 3:36 AM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
336 AM CST WED DEC 19 2012

.DISCUSSION...
ACTIVE WEATHER EXPECTED TODAY...ESPECIALLY FROM THIS AFTERNOON
INTO THE OVERNIGHT HOURS. MAIN IMPACTS WITH THIS SYSTEM WILL
BE HIGH WINDS AND VERY HIGH FIRE DANGER ACROSS THE SOUTHWEST
PART OF THE FA. BLOWING DUST...AND WINTRY PRECIP WILL BE THE
OTHER HAZARDS POSSIBLE TODAY INTO TONIGHT. THE AMOUNT OF
BLOWING DUST AND THE IMPACT IS A LITTLE HARD TO DETERMINE
AT THIS TIME...BUT SOME AREAS OF SOUTHWEST OKLAHOMA
AND NORTH TEXAS MAY HAVE SIGNIFICANT VISIBILITY PROBLEMS
THIS AFTERNOON.

MODELS ARE SIMILAR IN TRACKING A SURFACE LOW FROM THE OKLAHOMA
PANHANDLE INTO NORTH CENTRAL OKLAHOMA BY EARLY EVENING.
AN AREA OF STRONGER SOUTHWEST WINDS SHOULD PUSH ACROSS SOUTHWEST
OK/NORTH TEXAS THIS AFTERNOON INTO PARTS OF CENTRAL/SOUTH CENTRAL
OKLAHOMA. WILL ISSUE A WIND ADVISORY FOR THIS AREA.

VERY LATE THIS AFTERNOON INTO THIS EVENING VERY STRONG NORTHERN
WINDS WILL DEVELOP AS THE COLD FRONT MOVES RAPIDLY SOUTH. HAVE
PUSHED BACK THE START TIME FOR SEVERE WIND GUSTS OR SUSTAINED 40
MPH WINDS UNTIL ~00Z THURSDAY. WILL EXPAND HIGH WIND WATCH ACROSS
NORTHERN OKLAHOMA AND CANCEL THE SOUTHERN PART.

BY THIS EVENING...ALL COUNTIES IN THE FA WILL BE INCLUDED IN A
"HIGH END" WIND ADVISORY AND/OR A HIGH WIND WARNING.

SOME LIGHT SNOW APPEARS POSSIBLE ACROSS NORTHERN OKLAHOMA THIS
EVENING AS THE MAIN MID/UPPER LEVEL TROUGH MOVES ACROSS THE STATE.

WINDS WILL REMAIN RATHER STRONG ACROSS THE EASTERN HALF OF
OKLAHOMA THURSDAY MORNING...BUT WINDS WILL GRADUALLY
SUBSIDE DURING THE LATE MORNING/AFTERNOON.

WARMER WEATHER IS EXPECTED FRIDAY INTO SATURDAY WITH A BROAD
RIDGE ACROSS THE CENTRAL US. COOLER TEMPERATURES MAY ARRIVE
LATE SATURDAY INTO SUNDAY AS A COLD FRONT PUSHES SLOWLY
SOUTH.

GOING INTO CHRISTMAS EVE AND CHRISTMAS DAY...COLDER AIR SHOULD
BE THE MAIN THEME WITH SOME POTENTIAL FOR WINTER PRECIPITATION
ON CHRISTMAS DAY PER THE EC. GFS ENSEMBLE MEMBERS GIVE A NOD
TO AN OPEN WAVE SOLUTION WITH LESS OF A CHANCE OF A HIGH
IMPACT WINTER STORM CHRISTMAS INTO WEDNESDAY.  A FEW OF THE
MEMBERS HOWEVER...SHOW SOME POTENTIAL FOR WINTER WEATHER
CHRISTMAS INTO WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  68  28  46  25 /  10  10   0   0
HOBART OK         66  25  50  24 /  10   0   0   0
WICHITA FALLS TX  76  29  51  23 /  10   0   0   0
GAGE OK           61  21  46  20 /  30  40   0   0
PONCA CITY OK     60  29  44  23 /  10  40   0   0
DURANT OK         73  35  54  26 /  20  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY FROM 6 PM THIS EVENING TO 3 AM CST THURSDAY FOR
     OKZ008-013-019-020-026-030>032-042-043-047-048-051-052.

     HIGH WIND WATCH THIS EVENING FOR OKZ004>007-009>012-014>018-021-
     022.

     WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 3 AM CST THURSDAY FOR
     OKZ023>025-027>029-033>041-044>046-050.

     RED FLAG WARNING FROM NOON TODAY TO 6 PM CST THIS EVENING FOR
     OKZ033-034-036>038-044.

TX...WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 3 AM CST THURSDAY FOR
     TXZ083>090.

     RED FLAG WARNING FROM NOON TODAY TO 6 PM CST THIS EVENING FOR
     TXZ083>090.

&&
Hazardous weather outlook, Dec 18, 5:00 PM CST, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
500 PM CST TUE DEC 18 2012

OKZ004>048-050>052-TXZ083>090-191800-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
500 PM CST TUE DEC 18 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE EXPECTED.

DISCUSSION...
A WARM AND RELATIVELY DRY AIRMASS WILL REMAIN IN PLACE.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST WEDNESDAY DEC 19.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...0 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
A STRONG STORM SYSTEM WILL APPROACH OKLAHOMA WEDNESDAY. SCATTERED
THUNDERSTORMS WILL BE POSSIBLE IN SOUTHEAST OKLAHOMA LATE AFTERNOON
AND EARLY EVENING.

OTHER HAZARDOUS WEATHER...
WILDFIRE POTENTIAL WILL BE EXTREME WEDNESDAY AFTERNOON IN SOUTHWEST
OKLAHOMA AND ADJACENT PARTS OF TEXAS AND A FIRE WEAHTER WATCH IS IN
EFFECT. VERY WINDY AND DRY CONDITIONS WILL ALSO LEAD TO BLOWING DUST
ACROSS MUCH OF WESTERN OKLAHOMA AND WETERN NORTH TEXAS. HAZARDOUS
DRIVING CONDITIONS DUE TO LOW VISIBILITY CAN BE EXPECTED. A HIGH
WIND WATCH IS ALSO IN EFFECT FOR PORTIONS OF WESTERN OKLAHOMA AND
WESTERN NORTH TEXAS FOR WEDNESDAY AFTERNOON AND WEDNESDAY EVENING.

A COLD FRONT WILL QUICKLY MOVE SOUTH THROUGH OKLAHOMA WEDNESDAY
EVENING. STRONG NORTH WINDS ARE EXPECTED BEHIND IT. A WIND
ADVISORY WILL LIKELY BE ISSUED FOR WEDNESDAY ACROSS MUCH OF
OKLAHOMA AND WESTERN NORTH TEXAS.

VERY HIGH FIRE DANGER WILL CONTINUE THURSDAY BEHIND THE COLD FRONT
WITH A VERY DRY AIRMASS OVERSPREADING THE AREA AND STRONG NORTH WINDS
EXPECTED TO CONTINUE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY
5 AM WEDNESDAY.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 19, 4:06 AM CSTWind AdvisoryOUNAlfalfa, Atoka, Beckham, Blaine, Bryan, Caddo and 42 more30 hr
Dec 19, 10:13 AM CSTHigh Wind WarningOUNAlfalfa, Beckham, Blaine, Caddo, Canadian, Cleveland and 22 more16 hr
Dec 19, 10:32 AM CSTWinter Weather AdvisoryOUNAlfalfa, Ellis, Harper, Woods, Woodward15 hr
Dec 19, 2:22 PM CSTBlowing Dust AdvisoryOUNHarmon8 hr

Nearby

Red Flag Warnings in Texas, 2012Red Flag Warnings in Oklahoma, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.